Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2004, 3:57 AM CDT for Kiowa County, Pratt County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 3:57 AM CDT (08:57 UTC)
- Expired
- Jun 4, 2004, 4:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2361 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
045
WUUS53 KDDC 040857
SVRDDC
KSC097-151-040945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
357 AM CDT FRI JUN 4 2004
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
WESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 445 AM CDT
* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR HAVILAND...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHEASTERN KIOWA COUNTY...
RURAL AREAS OF WESTERN PRATT COUNTY...
HAVILAND...
WELLSFORD...
CULLISON...
COATS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3772 9920 3749 9918 3749 9875 3779 9877
3772 9900
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:53 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 4, 2:53 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 AM CDT FRI JUN 4 2004 .DISCUSSION... DAYS 1-2... ONCE AGAIN, MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND LOCATION. MID LEVEL FRONTAL ZONE/EDGE OF ELEVATED MIXED LAYER WAS LOCATED OVER WESTERN KS FROM THE 04/00Z ANALYSIS. NON-SEVERE MCS IS TRACKING SE ACROSS THE CWA ATTM ON THE EASTERN SIDE OF THE BAROCLINIC ZONE. THE LACK OF INSTABILITY AND A FAIRLY WEAK LLJ (20KTS) SHOULD KEEP IT PRETTY MUCH BELOW SEVERE LIMITS. ANALYSIS AND WV IMAGERY SHOW SOME SHORTWAVE ENERGY OVER EASTERN NV ATTM. THIS ENERGY WILL TRAVEL AROUND THE WESTERN RIDGE AND INTO THE PLAINS THIS EVENING. MODELS ARE A LITTLE SLOW WITH THIS FEATURE WHICH MAY PLAY A ROLE WITH CONVECTIVE TIMING LATER TODAY. SHOULD SEE SOME ISOLATED TO SCATTERED STORMS ALONG THE LEE TROUGH THIS AFTERNOON. WITH ENOUGH DEEP LAYER SHEAR RESULTING FROM SE LLVL FLOW UNDERNEATH NW FLOW ALOFT, SUPERCELLS SHOULD BE THE EARLY CONVECTIVE MODE. WITH THE WAVE ENTERING THE PLAINS DURING THE EVENING, CONVECTIVE CLUSTERS COULD GET GOING FROM EARLIER HIGH TERRAIN CONVECTION AND MOVE SE. WITH 700MB FRONT MOVING EAST TODAY THINK THAT MCS ACTIVITY WILL SHIFT FARTHER EAST THAN TODAY AND WILL BE ACROSS THE FAR EASTERN ZONES FRI NIGHT. FRONT DROPS SOUTH INTO KS ON SATURDAY AS A WAVE TRAVERSES THE NW FLOW ACROSS THE GREAT LAKES AND UPPER MIDWEST. THIS SHOULD PROVIDE A FOCUS FOR CONVECTION DURING THE AFTERNOON OVER THE SE WITH PRECIP ENDING AS THE FRONT SLIDES SOUTH OF THE AREA BY 6Z SUNDAY. MADE VERY LITTLE IN THE WAY OF CHANGE TO THE GOING TEMPS. DAYS 3-7... DID NOT MAKE TOO MANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. MODELS CONTINUE TO POINT TOWARD A TROUGH/RIDGE PATTERN ACROSS THE CONUS WITH THE MAIN BELT OF WESTERLIES DEFLECTED NORTHWARD INTO THE NORTHERN HIGH PLAINS BY EARLY NEXT WEEK. THIS WILL ALLOW WARMER MID LEVEL TEMPS OVER THE SOUTHWEST TO ADVECT BACK OUT INTO THE CENTRAL PLAINS AND INCREASE CAPPING POTENTIAL. LATER IN THE WEEK, THE GFS AND ECMWF ARE HINTING AT THE UPPER FLOW FLATTENING OUT A BIT AS A SHORTWAVE TROUGH EJECTS OUT OF THE MAIN TROUGH ACROSS THE NORTHERN AND CENTRAL PLAINS. CURRENT GRIDS MENTION A SLIGHT CHANCE FOR TSRA BY THURSDAY AFTERNOON AND WILL LEAVE THAT INTACT. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 64 84 60 / 10 30 30 10 GCK 87 62 84 58 / 20 30 20 10 EHA 91 62 88 58 / 30 10 20 10 LBL 90 63 88 60 / 20 20 20 20 HYS 88 64 83 58 / 10 40 20 10 P28 85 65 86 63 / 30 40 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Jun 3, 5:00 AM CDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT THU JUN 3 2004 KSZ030-031-043>046-061>066-074>081-084>090-041000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) THU JUN 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON AND THEN MOVE SOUTHEAST ACROSS WESTERN KANSAS TONIGHT. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE MAIN HAZARDS. THE MAIN THREAT AREA APPEARS TO BE ALONG AND WEST OF A WAKEENEY TO DODGE CITY TO ASHLAND LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED LATE ON FRIDAY AS ANOTHER UPPER LEVEL DISTURBANCE MOVES THROUGH THE PLAINS. A RISK OF THUNDERSTORM ACTIVITY WILL REMAIN IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK AS WE HEAD INTO A FAVORABLE PERIOD CLIMATOLOGICALLY FOR THUNDERSTORMS. STAY TUNED FOR UPDATES ON THE LOCATION AND SEVERITY OF THE THUNDERSTORM THREAT EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT IN THE MAIN THREAT AREA DESCRIBED ABOVE. LACY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 57 min |
| Jun 4, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 51 min |
| Jun 4, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 17 min |
| Jun 4, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.